Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 7:49 PM CST for Choctaw County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1998, 7:49 PM CST (01:49 UTC)
- Expired
- Mar 5, 1998, 8:50 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
073 WUUS1 KMOB 060151 RRA SVRMOB ALC023-060250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 749 PM CST THU MAR 5 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...CHOCTAW COUNTY AT 744 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM MOVING INTO CHOCTAW COUNTY FROM THE WEST. THIS STORM WAS MOVING TO THE EAST NORTHEAST AT 30 MPH AND WILL MOVING NEAR THE TOWNS OF LISMAN AND CROMWELL DURING THE NEXT HOUR. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:37 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Mar 5, 2:37 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 237 PM CST THU MAR 5 1998 LOTS OF ACTION SO WL BE BRIEF AS AIRMASS HAS DESTABILZED SUBSTANTIALLY DUE TO SEVERAL HRS OF SUFFICIENT HEATING AND PLENTY OF MOISTURE TO WORK WITH. WITH SRLY FLOW IN LOLVLS AND W FLOW ALOFT...HELICITIES FM 300/500 ARE BEING REFLECTED BY A STRONG ECHO WITH ROTATION IN GREENE COUNTY. ARND 2 PM GOLF BALL HAIL WAS REPORTED NEAR LEAKESVILLE. E-W RAIN COOLED AIR IS SURGING SWRD TO JUST N OF THE COAST AND WITH LF RGN OF 120 KT JET STREAK COMING E ACROSS THE NORTHERN GULF COAST...STORMS HAVE FIRED AND HAVE BEEN LOCALLY NASTY. LATEST SHORT RANGE PROGS INDICATE LITTLE CHANGE WITH OVERALL SYNOPTIC PATTERN. E-W STAT FNT DRAPED FM CTRL AL TO CTRL TX MOVES LTL AS LOW PRES DVLPS ACRS THE ARKLATEX FRI. ALTHO MAIN DYNAMICS SHIFT E AND S TONIGHT THRU NRN GULF...DESIRE TO LEAVE LKLY POPS IN TONIGHT CHC FOR FRI CAT SAT AS FNT APPROACHES AND SWINGS E THRU RGN WITH LOW PRES MOVING INTO MID MS VALLEY. TMPS WARM AND FOG POSSIBLE TONIGHT. OFFSHORE...ONSHORE FLOW CHGS LTL ARND 15 KTS WITH SEAS 3 TO 5 FT. CONT SCT TO NUMEROUS SHWRS AND STMS. MOB 61/75/61/75 643+ PNS 61/75/61/75 643+ DTS 60/73/61/74 643+ EVR 58/72/58/74 643+ 10
In the hours before
Local storm report, Mar 5, 2:37 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM LEAKESVILLE MS 2.75 INCH HAIL
03/05/98 GREENE BASEBALL SIZE HAIL
REPORTED NEAR LEAKESVILLELocal storm report, Mar 5, 3:44 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM CREOLA AL .88 INCH HAIL
03/05/98 MOBILE DIME TO NICKEL SIZE HAIL
WAS REPORTED ALONG I-65
JUST NORTHEAST OF CREOLA.
0130 PM STOCKTON AL .88 INCH HAIL
03/05/98 BALDWIN NICKEL SIZE HAIL WAS
REPORTED ALONG I-65 NEAR
THE STOCKTON EXIT.
0145 PM LEAF MS .75 INCH HAIL
03/05/98 GREENE DIME SIZE HAIL WAS
REPORTED JUST NORTH OF
LEAF.
0230 PM FRUITDALE AL 1 INCH HAIL
03/05/98 WASHINGTON QUARTER SIZE HAIL WAS
REPORTED ALONG US HWY 45
JUST SOUTH OF FRUITDALE.
0230 PM POARCH AL .75 INCH HAIL
03/05/98 ESCAMBIA DIME SIZE HAIL WAS
REPORTED NEAR POARCH.Local storm report, Mar 5, 4:30 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM WHATLEY AL 1.75 INCH HAIL
03/05/98 CLARKE GOLFBALL SIZE HAIL WAS
REPORTED NEAR WHATLEY.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:02 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 48 min |
| Mar 6, 2:50 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 60 min |
| Mar 6, 3:47 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 63 min |
| Mar 6, 5:43 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.